Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generation of finite groups of Lie type


Author: Gary M. Seitz
Journal: Trans. Amer. Math. Soc. 271 (1982), 351-407
MSC: Primary 20D05; Secondary 20E36
DOI: https://doi.org/10.1090/S0002-9947-1982-0654839-1
MathSciNet review: 654839
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p$ be an odd prime and $ G$ a finite group of Lie type in characteristic other than $ p$. Fix an elementary abelian $ p$-subgroup of $ \operatorname{Aut} (G)$. It is shown that in most cases $ G$ is generated by the centralizers of the maximal subgroups of $ E$. Results are established concerning the notions of layer generation and balance, and the strongly $ p$-embedded subgroups of $ \operatorname{Aut} (G)$ are determined.


References [Enhancements On Off] (What's this?)

  • [1] J. Alperin and R. Lyons, On the conjugacy classes of $ p$-elements, J. Algebra 19 (1971), 536-537. MR 0289622 (44:6810)
  • [2] M. Aschbacher, A characterization of Chevalley groups over fields of odd order. I, II, Ann. of Math. 106 (1977), 353-398, 399-468. MR 0498828 (58:16865a)
  • [3] M. Aschbacher and G. Seitz, Involutions in Chevalley groups over fields of even order, Nagoya Math. J. 63 (1976), 1-91. MR 0422401 (54:10391)
  • [4] H. Bender, Transitive Gruppen gerader Ordnung, in denen jede Involution genau einen Punkt festlässt, J. Algebra 17 (1971), 527-554. MR 0288172 (44:5370)
  • [5] D. Bloom, The subgroups of $ PSL(3,\,q)$ for odd $ q$, Trans. Amer. Math. Soc. 127 (1967), 150-178. MR 0214671 (35:5520)
  • [6] A. Borel and J. Tits, Eléments unipotents et sousgroupes paraboliques de groupes reductifs. I, Invent. Math. 12 (1971), 95-104. MR 0294349 (45:3419)
  • [7] N. Burgoyne, Elements of order $ 3$ in Chevalley groups of characteristic $ 2$ (to appear).
  • [8] N. Burgoyne, R. Griess and R. Lyons, Maximal subgroups and automorphisms of Chevalley type groups, Pacific J. Math. 71 (1977), 365-403. MR 0444795 (56:3142)
  • [9] N. Burgoyne and C. Williamson, Semi-simple classes in Chevalley type groups (to appear). MR 0507018 (58:22322)
  • [10] C. Curtis, W. Kantor and G. Seitz, The two transitive permutation representations of the finite Chevalley groups, Trans. Amer. Math. Soc. 218 (1976), 1-59. MR 0422440 (54:10429)
  • [11] B. Fischer, Finite groups generated by $ 3$-transpositions, Invent. Math. 13 (1971), 232-246. MR 0294487 (45:3557)
  • [12] P. Fong and G. Seitz, Groups with a $ (B,\,N)$-pair of rank $ 2$. II, Invent. Math. 24 (1974), 191-239.
  • [13] D. Goldschmidt, $ 2$-fusion in finite groups, Ann. of Math. (2) 99 (1974), 70-117. MR 0335627 (49:407)
  • [14] R. W. Hartley, Determination of the ternary collineation groups whose coefficients lie in the $ GF({2^n})$, Ann. of Math. (2) 27 (1926), 140-158. MR 1502720
  • [15] D. Higman and J. McLaughlin, Geometric $ ABA$-groups, Illinois J. Math. 5 (1961), 382-397. MR 0131216 (24:A1069)
  • [16] A. Kurosh, The theory of groups, vol. 2, Chelsea, New York, 1960. MR 0109842 (22:727)
  • [17] V. Landazuri and G. Seitz, On the minimal degrees of projective representations of the finite Chevalley groups, J. Algebra 32 (1974), 418-443. MR 0360852 (50:13299)
  • [18] S. Lang, Algebraic groups over finite fields, Amer. J. Math. 18 (1956), 555-563. MR 0086367 (19:174a)
  • [19] J. McLaughlin, Some groups generated by transvections, Arch. Math. 18 (1967), 364 - 368. MR 0222184 (36:5236)
  • [20] B. Mwene, On the subgroups of the group $ PS{L_4}({2^m})$, J. Algebra 41 (1976), 79-107. MR 0409654 (53:13406)
  • [21] G. Seitz, Flag transitive subgroups of Chevalley groups, Ann. of Math. (2) 97 (1973), 27-56. MR 0340446 (49:5201)
  • [22] T. Springer and R. Steinberg, Conjugacy classes, Lecture Notes in Math., vol. 131, Springer-Verlag, Berlin and New York, 1970. MR 0268192 (42:3091)
  • [23] R. Steinberg, Endomorphisms of linear algebraic groups, Mem. Amer. Math. Soc., no. 80 (1968). MR 0230728 (37:6288)
  • [24] -, Representations of algebraic groups, Nagoya Math. J. 22 (1963), 33-56. MR 0155937 (27:5870)
  • [25] -, Générateurs, relations et revêtements de groupes algébriques, Colloque sur la Théorie des Groupes Algébriques, Bruxelles, 1962.
  • [26] E. Stensholt, An application of Steinberg's twisting groups, Pacific J. Math. 55 (1974), 595-618. MR 0372065 (51:8282)
  • [27] F. Timmesfeld, Groups generated by root-involutions. I, II, J. Algebra 33 (1975), 75-134; 35 (1975), 367-441. MR 0372019 (51:8236)
  • [28] A. Wagner, Groups generated by elations, Abh. Math. Sem. Univ. Hamburg 41 (1974), 199-205. MR 0346072 (49:10798)
  • [29] M. Aschbacher and G. Seitz, On groups with a standard component of known type, Osaka J. Math. 13 (1976), 439-482. MR 0435200 (55:8161)
  • [30] D. Gorenstein, Finite groups, Harper and Row, New York, 1968. MR 0231903 (38:229)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20D05, 20E36

Retrieve articles in all journals with MSC: 20D05, 20E36


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0654839-1
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society